It started in 2004, when my optometrist saw something amiss while checking me for new lenses. He sent me to a retinal specialist, who said I had fluid buildup in the back of my eye. He told me, “This usually happens to college age students and type A personalities. No one knows why it happens, and there is no treatment, but it should go away on its own.”
He had me coming back for many checkups. At one time, my condition did go away for a while, but then it came back and stayed. I finally asked his assistant, “What exactly do I have?” She looked at a piece of paper and said, “You have CSR (central serous retinopathy). As soon as I got home, I surfed the Internet and learned about CSR. I also learned that I should not be taking ibuprofin with this disorder (I was taking 600mg at the time). The retinal surgeon (RS) had asked if I was diabetic, but that’s about all.
April 27, 2005
My acuity at that time was 20/25, left eye and 20/80, right eye. The RS suggested laser treatment. My daughter, who was with me, asked the assistant, “What would happen if she doesn’t get the treatment?” The assistant replied (like I was invisible), “She will go blind.” Needless to say, I panicked, so my retina was lasered.
October 25, 2005
Six months after the laser treatment, my acuity was 20/40, left eye and 20/140, right eye. I asked the RS why my acuity was worse. He said, “We’ll talk about it next time” and left the exam room. Every time I asked a question, the answer was always the same: “We’ll talk next time.”
By this time I was fortunate enough to find MD Support (www.mdsupport.org). I found more than I thought my brain could soak in, including information about an off-label drug called Avastin, which is injected into the eyeball to stop blood vessel growth and leakage. My hopes soared. Finally, I thought, a potential treatment. At my next visit I asked my RS about Avastin, and I couldn’t believe his answer: “Oh, you don’t want that. It’s very painful.” End of subject.
January 12, 2006
Nine months after the laser treatment, my acuity was 20/40, left eye and 20/200, right eye. Depression set in hard and strong. Insurance wouldn’t pay for counseling, so I toughed it out. I had problems finding my car in a parking lot or missing chuck holes as I walked through the lot. I asked the RS what I had to do to get a parking hanger. His reply was, “Why would you need one? You can’t drive if you’re blind.”
March 23, 2006
I was told I had macular degeneration in my right eye. My acuity was now 20/50, left eye and 20/400, right eye. The RS said, “Now you need an Avastin injection.” I also had cataracts in both eyes, but he didn’t tell me about that. I learned it from my opthalmologist during another checkup.
June 10, 2006
This was the day of my first Avastin injection. The RS said this injection would be much more painful than the scratched retina I was treated for after a previous checkup. He told me I would be calling him after the numbness wore off. His assistant told me, “Oh, yes, you will call him when you feel the pain.” She told me this in front of the RS and my husband. When they were ready to prep me for my injection, they asked my husband to leave, saying they would take good care of me.
After he left, I was laid back in the chair, given numbing drops, and then I felt the assistant swabbing my pupil. I heard the RS say to make sure she swabbed under my eyelid. This did not hurt. When I received the injection, I felt pressure, but no pain. My eye was not flushed after the injection, nor was my eye pressure taken. Then I was set back up in the chair and was told I would see a few black spots, but they would be gone by the next day. The RS said, “Okay, you’re done. Call me if you have a problem.” I stood up and saw that he was right. I saw seven black spots of various sizes.
When I got home, the pain started. It got so unbearable, I felt like a crazy person who had no control over herself. I swore to my husband, “No more. No more shots ever again.” I was beside myself, and my husband was very concerned, because nothing he tried could comfort me. I later found out he was having chest pains, but didn’t tell me. If he had another heart attack, how could I help him when I couldn’t control myself?
He paged the RS, who called right back. Sounding smug, the doctor said, “I knew you would be calling about this time.” I told him I had excruciating pain, watering eye and nose, etc. I told him I took two 8-hour Tylenols and they weren’t helping. He said, “You can cheat and take them six hours apart. Then he told me to hang in there and he would see me tomorrow. I was ready to spit bullets, so, against doctor’s orders, I also swallowed two tablets of 1mg Xanex.
From pain and exhaustion, I finally got two hours of sleep. After a restless night, I had to wet my swollen-shut eye to get it open. I cleaned it the best I could and got ready to see the RS. My friend drove me, because by then I was gun shy. An assistant came over to me holding some drops. I put my hands up and said, “Nothing in my eye. I would rather have given birth yesterday.” She told me I would just get dilated, and the RS would check my eye with a light to make sure there was no infection.
The RS came into the exam room and said with pride, “I knew exactly what time you would call me yesterday. I was at the hospital.” Then I told him, “My cousin comes here to another RS, and she had two absolutely painless injections.” He seemed upset. Looking at me sternly, he said “There are three of us retinal surgeons in this office, and I give the injections my way. End of subject again. My friend couldn’t believe how stubborn and arrogant he was.
July 8, 2006
He wanted to see me in four weeks, and my husband came with me to that appointment. When the RS saw him, he immediately started to apologize, telling me how sorry he was about my problems with the Avastin. “I’m so sorry,” he said, “So sorry. You believe me don’t you?” I was in tears and didn’t answer him. So then he said, “Look, I won’t give you any more shots. I’ll just give you more laser treatments.”
Well, by that time, after being in touch with MD Support and soaking up all the information I could, I asked him, “Wouldn’t that be taking a step backward? With wide eyes, he realized I was an educated patient and I was on to him. So he started mumbling about laser. . . no more injections. Needless to say, I left and never returned.
I hunted the Internet to find the next nearest retinal clinic and found one 40 minutes away in another city. I called the clinic and found that one RS was taking new patients. Out of curiosity, I asked the receptionist if there had been many patients who had a lot of pain and swelling after an injection. Sounding surprised, she replied, “Not at all.” I told her I would call back.
A family member asked me if I wasn’t burning my bridges at both ends. That left me with doubts, but the director of MD Support (Dan Roberts) helped and encouraged me. I had to make a decision, so with Dan’s help and following my gut feelings, I made an appointment with the new RS and had my records transferred.
August 9, 2006
My new RS is wonderful. When my first injection (a different drug this time, called Lucentis) produced a little pain and watering, I called him, as he had advised me to do if there were any problems. He said he would wait for me to come in so he could check for any scratches on my pupil. There were none, so he asked if I knew what the first RS used. I said, “Some numbing drops and betadine.” He then asked me to have my pupils checked by my optometrist, which I did. The optometrist found two dry spots on my pupil, so the RS said, “I’ll not use betadine to prep you for your next injection. I have a feeling you had an allergic action to it.” So for my next injection, Phisohex soap was used on the outside of my eye to ward off another reaction. The new RS hit the nail on the head. No more painful shots!
If all doctors were to take the time and really listen to their patients (it only take’s a few extra minutes) and showed genuine concern by answering our questions, we might actually worship them. We would know they had our best interest at heart. Equally important, they should tell patients and caregivers about such helpful organizations as MD Support.
I have told this story to let others know that, if they have been diagnosed with AMD by a doctor who is all business and seems uncaring, there are other options out there to help deal with the many issues confronting them. I was caught up in a bad situation (depression, hives, ocular migraine, spastic colon, etc.), all of which fell on me after that bad experience with my first RS. Finding MD Support filled me with knowledge and hope. Director Dan Roberts (who, by the way has a new book published titled “The First Year: Age-Related Macular Degeneration”) is a godsend to all who have any type of eye disease. Any and all who need guidance, answers and support will benefit from, and find much in common with, his worldwide community of caring people. Please, don’t give up. There is an answer to every problem, and that answer may start with taking a good hard look at the quality of treatment being offered. I took the time to learn, so I am now a partner with, rather than a victim of, those who manage my care.